Can regularly taking erectile dysfunction (ED) drugs like Viagra and Cialis make your eyesight much harder? Well, a study that was just published in JAMA Ophthalmology found that men who regularly took phosphodiesterase type 5 inhibitors were 85% more likely to have suffered from at least one of three major eye problems: serous retinal detachment (SRD), retinal vascular occlusion ( RVO) and ischemic optic neuropathy (ION). Now, if you and your penis were to say “it’s still worth it,” keep in mind that all three conditions could lead to blindness. And when you’re blind, you can’t see your penis.
Chances are, you aren’t fluent in using words like phosphodiesterase type 5 inhibitor (PDE5I) when you’re having sex. Such words probably rank lower than “amazeballs” and “sasquatch” in terms of sex appeal and things to say in bed. However, you may be more familiar with specific PDE5Is such as sildenafil (eg Viagra), vardenafil (eg Levitra and Staxyn), tadalafil (eg Cialis) and avanafil (eg Stendra ).
For the study, a team from the University of British Columbia (Mahyar Etminan, PharmD, MSc, Mohit Sodhi, MSc, Frederick S. Mikelberg, MD, and David Maberley, MD, MSc) identified 213,033 men in the PharMetrics Plus database. (IQVIA) who had regularly taken PDE5I from January 1, 2006 to December 31, 2020. They then compared what happened to these men to what happened to 4,584 men who were not regularly taking PDE5I. They had excluded anyone who had been diagnosed with SRD, RVO or ION in the previous year. The average age of people in the group taking the PDE5I and the control group was 64.6 years.
During the study period, there were 278 cases of SRD, 628 cases of RVO and 240 cases of ION. Those who had SRD, RVO or ION were more likely to have had chronic health conditions such as hypertension, diabetes, coronary heart disease and sleep apnea. However, even controlling for these other risk factors, those who had regularly taken such ED medications were still 85% more likely to have suffered from one of these three eye conditions. They were 158% more likely to have had DRS, 44% more likely to have had VR and 102% more likely to have had ION. This translated to 3.8 additional SRD cases, 8.5 RVO cases and 3.2 ION cases per 10,000 person-years.
Although your penis can regularly make decisions for you, your eyes and vision are also very important. Typically, you can see things like hot dogs or Madonna because the light from those images travels through the cornea at the front of your eye, is focused by your lens which sits behind your cornea, and then hits your retina, the layer of photoreceptors that lines the back of your eye. These photoreceptors convert light into electrical signals, which then travel to your brain via your optic nerve. Your brain then turns those nerve signals into images so you can tell it’s a plate of hot dogs, not Madonna.
Here is an illustration of these anatomical structures that make up the pre-brain part of your visual pathway:
Any type of retinal detachment can interrupt this pathway. Retinal detachment isn’t an emotional state for your retina, like when it inexplicably doesn’t cry during the movie. At the top. Rather, it’s when your retina separates from the blood vessels that supply your retina with oxygen and nourishment. Exudative or serous retinal detachment (SRD) is a rare type of retinal detachment, which occurs when fluid collects under your retina and pushes it away from blood vessels. It is not only serous, it is also a serious disease and requires emergency care.
Disruption of blood flow to and from your retina or optic nerve can also interrupt your visual pathway. When blood flow to your optic nerve is disrupted, ION can result. And RVO is when the veins carrying blood to your retina become blocked.
It’s not entirely surprising that erectile dysfunction drugs like sildenafil and tadalafil can affect blood flow to and from different parts of your eyes and optic nerves. These drugs work by inhibiting the action of phosphodiesterase enzymes that normally break down cyclic guanosine monophosphatec (GMP) and cyclic adenosine monophosphate (cAMP). As a result, cGMP/cAMP levels increase in the smooth muscle cells that line the walls of your blood vessels, which, in turn, can cause smooth muscles to relax and blood vessels to dilate and expand. Dilated blood vessels can send more blood flow to your penis, which can cause your penis to stand erect, so to speak. My blood can potentially mean my erection. It’s because it’s the blood that makes you hard and lifts you up, probably not the wires, CGI or any other special effects. However, PDE5Is are not as penis-centric as you are. They can affect blood vessels all over your body, including those that can affect your vision.
Of course, the results of this study don’t necessarily mean that you should immediately stop taking your erectile dysfunction medications and start googling Swedish-made penis enlarger pumps or some other method not recommended by your doctor. As an observational cohort study, this study can only show associations and not cause and effect. Also, it’s not like people lose vision left and right after taking sildenafil. You might not hear regular stories of people saying, “OK, baby, I’m ready for you.” Babe? Baby, where are you?” The incidence of SRD, RVO and ION was still quite low.
Nevertheless, the results of this study offer an additional warning that you should not treat erectile dysfunction drugs as if they were candy or oysters. This was certainly not the first study to show a link between PDE5I and major eye problems. Previous case reports and other epidemiological studies have also been published. I covered one of these case reports for Forbes in 2018, although this was a case of someone potentially taking too much sildenafil.
So if you happen to have problems with your penis, don’t just take matters into your own hands, so to speak, and switch to over-the-counter medications such as sildenafil. The words “over the counter” and “penis” don’t always go together. Instead, talk to your doctor first and work out together what to do if you have trouble standing. After all, indiscriminately taking erectile dysfunction drugs can have serious consequences.